Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


RE: SHOULD I GO BACK?
Jun 1, 2008

HI AGAIN DR, THANKS FOR YOUR RESPONSE IN MY PRIOR EMAIL, HERE IT IS AGAIN ANSWERING THE QUESTIONS UVE MADE: MY ACTUAL CD4/VIRAL LOAD IS STILL UNKNOWN, JUST ARRANGED MY INSURANCE/MEDICAL CARE SITUATION AND IM SCHEDULED FOR MAY 30TH FOR THE NEW BLOOD WORK AND FIND OUT MY NEW NUMBERS SO, STILL NOT ON HIV TREATMENT, BUT AFTER THAT BLOOD WORK I HAVE APPT ON JUNE 9TH WITH THE DR AND PROBABLY (IF NOT FOR SURE) DISCUSS AND START HAART...REGARDING THE BLASTOCYSTIS: THE METRONIDAZOLE TREATMENT DOSAGE WAS 750 EVERY 8 HRS (3 TIMES A DAY) AS U MENTIONED FOR 10 DAYS BOTH TIMES...BUT ISNT EXACTLY DIARRHEA WHAT IVE HAD, ITS A SEMI-SOLID STOOL WITH A "DRY"SANDY/POWDERY APPEARANCE, LIGHT IN COLOR, ALMOST YELLOW, AND IT DESINTEGRATES WHEN I FLUSH THE TOILET... BUT IF I INCLUDE FIBER AND GRAINS (LIKE I USED TO BEFORE) IT BECOMES MUCH SOFTER, AND LESS SOLID, SIMILAR TO WHAT BABIES DEFECATE, WITH BLOATING, WATER RETENTION AND FATIGUE, SO IVE BEEN ON A VERY DRY DIET FOR THE LAST SEVERAL MONTHS...DOES SEPTRA HAVE SIMILAR SIDE EFFECTS THAT METRONIDAZOLE? AND IF BLASTOCYSTIS IS NOT A PATHOGEN MEANS IT DOESNT DEPEND ON THE IMMUNE SYSTEMS WEAKNESS TO REPLICATE? MEANING AS WELL NOT TO BE AN OPPORTUNISTIC INFECTION COMMON IN HIV'S? CAN IT SERIOUSLY AFFECT THE BODY IF UNTREATED? OR ONLY GETS THE COMFORT OF THE FOOD AND SHELTER? THANKS VERY MUCH AGAIN!...

Should i go back? May 24, 2008 Hi Dr, im a 35yo male diagnosed + feb05', (suspect getting infected between year 01/04) my numbers back then were 350/44,000, unfortunately during these 3 years didnt get more labs or checkups because i had no insurance, (however im fortunately able to have it now), the big problem is a persistant "blastocystis hominis" that refused to go after 2 severe ten day flagyl(metronidazole) treatments. first in sept 07 and second in march08'... the side effects were a nightmare and at the end i ended up feeling worse that in the beginning..i assume im either resistant to that medication or is it possible that my immune system is so compromised that this antibiotic wont work until a get a boost from HAART?... perhaps flagyl ended up killing my cd4's and other healthy organisms in my gut instead? the clinic gave me an appointment for may 30th for the blood work, and june 9th to see a dr..but i havent felt well in months, which keeps slowly worsening, and havent had a normal (or at least close to normal) bowel movement im about a year, and i think i havent felt %100 since year 04'...im worrying about the long waiting btween appointments at this stage, meanwhile im fatiged, im sorethroated, messy nose, bad mouth taste, exercise intolerance, no appetite of any kind, i cant eat high fiber foods or ill get bloated, slughish and even close to passing out etc...does a parasite like blastocystis necessarily supress the immune system? or does it work in alliance in order to get shelter and nourishment like the parasite it is?...another question here is: should i go back and ask for emergency treatment? before it finishes eating me up? OR do i have to wait till june 9th (so they already have my new labs) and then strat from scratch? which means my dr will surely ask for more specimen again and/or send me to a GI? all this process is gonna take weeks and weeks and I sure can survive like this till then, but im living bitter and depressed and im very frustrated, depressed and concerned, i dont wanna go one day and hear that is too late for anything... hope you can help me with all my inquiries, thanks in advance!...

Response from Dr. Holodniy

You don't indicate what your current CD4 count or viral load is, or whether you are receiving any HIV treatment. Although blastocystis is not generally thought to be a pathogen, there are certain people that have diarrheal symptoms and nothing else is found. Metronidizole has been affective, usually at a dose of 750mg three times daily. You didn't indicate what dose you were taking. Some cases have not been responsive to this dose and are thought to be resistant. If you have not been getting this dose for 10 days or longer you might want to try another course. If you were getting this dose, you might try septra ds twice daily for at least 10 days. If you are not on HIv treatment, that might also help increase your immune system's ability to deal with the infection.

Response from Dr. Holodniy

Your description of stool sounds like something else might also be going on. Your doctor should address other causes for the color and consistency other than a parasitic infection. Septra can also cause gastrointestinal side effects and rash. Might be worth a try. It has been difficult to determine whether blastocystis is a real pathogen or not. It is found in people who come to medical attention because they have diarrhea. Sometimes it is also there with other parasites or bacteria that truly do cause infection.



Previous
HVC RNA results
Next
VL fell and again rose

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement